Hail, Polk
- When
- August 27, 4:13 PM CST
- Where
- Polk County, 5 mi N of Osceola
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -97.550
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 1:40 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT SAT AUG 27 2005 .SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND THUNDERSTORM CHANCES THIS EVENING AND TONIGHT AND AGAIN LATE DAY SUNDAY. AS OF 200 PM A SFC TROUGH AXIS WAS SWEEPING THROUGH THE CENTRAL PLAINS WITH A LARGE UPPER LEVEL VORT MAX SITUATED OVER THE WESTERN GREAT LAKES. AN UPPER LEVEL RIDGE WAS BUILDING ACROSS THE WESTERN CONUS AND MOST OF THE REGION WAS EXPERIENCING AMPLE SUNSHINE. ATMOSPHERIC DESTABILIZATION AHEAD OF THE SURFACE TROUGH WAS RESULTING IN MLCAPE VALUES OF 3500 J/KG AND CIN VALUES BETWEEN 0 AND -25 J/KG ACROSS MUCH OF THE CWA. THERE WAS ALSO A SHARP DEWPOINT GRADIENT ALONG THE TROUGH AXIS WITH DEWPOINTS IN THE UPPER 60S AHEAD OF THE TROUGH AND IN THE 30S BEHIND THE TROUGH. THIS MOISTURE BOUNDARY SHOULD BECOME A FOCAL POINT FOR ISOLATED THUNDERSTORMS BY LATE THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL WAVE WILL RIDE SOUTHEAST ALONG THE WESTERN CONUS RIDGE OVERNIGHT POSSIBLY KICKING OFF ADDITIONAL THUNDERSTORMS ESPECIALLY ALONG A MOISTURE AXIS LOCATED ACROSS OUR SOUTHERN CWA. FAVORABLE JET DYNAMICS WILL ALSO SUPPORT OVERNIGHT CONVECTION. SUNDAY SHOULD START OUT VERY NICE WITH DRY AND MOSTLY SUNNY CONDITIONS. HOWEVER...ANOTHER WEAK WAVE WILL PUSH SOUTH ALONG THE EDGE OF THE WESTERN CONUS TROUGH POSSIBLY KICKING OFF A FEW LATE DAY THUNDERSTORMS. UPPER LEVEL RIDGE BUILDS EASTWARD ON MONDAY AND IN CONJUNCTION WITH SFC HIGH PRESSURE SHOULD RESULT IN A MOSTLY SUNNY AND DRY START TO THE WORK WEEK. .LONG TERM...TUESDAY AND BEYOND. MAIN CONCERN THROUGH THE LONG TERM PERIOD IS CENTERED AROUND PRECIP CHANCES WED/THURS TIMEFRAME WITH FROPA. PATTERN REMAINS FAIRLY TRANQUIL EARLY ON WITH SHORTWAVE RIDGE BUILDING OVER THE PLAINS TUESDAY INTO EARLY WEDNESDAY. WITH GOOD WARMING ALOFT AND DECENT MIXING...TEMPS IN THE UPR 80S/NEAR 90 LOOK GOOD. SHORTWAVE TROF MOVES INTO THE NORTHERN PLAINS SOMETIME WEDNESDAY...SHOVING A COLD FRONT SOUTHWARD INTO THE CENTRAL PLAINS. TIMING OF THE FROPA REMAINS WELL IN QUESTION...AND IN SOME WAYS DEPENDS ON WHAT HAPPENS WITH THE REMNANTS OF HURRICANE KATRINA...AS THE SYSTEM WILL LIKELY ACT TO EFFECTIVELY SLOW DOWN THE OVERALL PATTERN MORE THAN WHAT THE CURRENT MODELS INDICATE. THUS...WHILE THE GFS/NAM WOULD INDICATE THE FROPA EARLY WED MORNING...THINK THIS IS LIKELY A BIT TOO FAST AND HAVE HELD POPS UNTIL WED AFTN THROUGH THURS MORNING. SHOULD THE REMNANTS OF THE TROPICAL SYSTEM HOLD INTACT MORE THAN CURRENTLY INDICATED...SIMILAR TO THE LATEST ECMWF WHICH HOLDS ONTO A TIGHTLY CLOSED UPR SYSTEM WELL INTO THE OHIO VALLEY...UPR TROF/FROPA INTO THE CENTRAL PLAINS COULD BE SLOWED EVEN A BIT MORE. THEREAFTER...PATTERN QUIETS DOWN AGAIN AS UPR RIDGE BUILDS ACROSS THE CENTRAL CONUS...WITH GRADUALLY RISING HEIGHTS THROUGH SATURDAY. WITH SFC RIDGE AXIS BUILDING ACROSS THE AREA ON THURSDAY (BARRING SLOWER FRONTAL PASSAGE)...COOLER TEMPS ALOFT FILTERING SOUTH AND WEAK MIXING...AFTN HIGHS IN THE LOW 80S LOOK GOOD. RETURN FLOW BEGINS TO SET UP LATE THURSDAY/EARLY FRIDAY AS RIDGE AXIS MOVES EAST OF THE AREA. GIVEN FAIRLY GOOD THETA-E ADVECTION PUSH PROGGED BY THE MEDIUM RANGE MODELS...COULD SEE ISOLATED STORMS FIRE OFF DURING THIS PERIOD...HOWEVER EXACT AREA OF FORCING REMAINS IN QUESTION AND HAVE LEFT THE FCST DRY FOR NOW. TEMPS SHOULD GRADUALLY WARM BACK INTO THE MID/UPR 80S BY THE END OF THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && WESELY/LAWRENCE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 256 PM CDT SAT AUG 27 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 256 PM CDT SAT AUG 27 2005 UPDATED TO INCLUDE SEVERE WORDING FOR NORTHERN ZONES THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS LATE SUNDAY AND AGAIN WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. DANGEROUS LIGHTNING WILL BE POSSIBLE WITH ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SAT AUG 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 5 N OSCEOLA 41.25N 97.55W
08/27/2005 0.75 INCH POLK NE TRAINED SPOTTER
&&
LAWRENCESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 513 PM CDT SAT AUG 27 2005 KSZ005>007-017-NEZ041-047>049-061>064-072>077-082>087 -280400- JEWELL KS-PHILLIPS KS-ROOKS KS-SMITH KS-ADAMS NE- BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-FURNAS NE- GOSPER NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE- KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE- POLK NE-THAYER NE-WEBSTER NE-YORK NE- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 4 COUNTIES IN NORTH CENTRAL KANSAS JEWELL PHILLIPS ROOKS SMITH IN NEBRASKA THIS WATCH INCLUDES 20 COUNTIES IN CENTRAL NEBRASKA HOWARD MERRICK NANCE IN EAST CENTRAL NEBRASKA POLK YORK IN SOUTH CENTRAL NEBRASKA ADAMS BUFFALO CLAY FILLMORE FRANKLIN FURNAS GOSPER HALL HAMILTON HARLAN KEARNEY NUCKOLLS PHELPS THAYER WEBSTER THIS INCLUDES THE CITIES OF...ALMA...ARAPAHOE...AURORA... BEAVER CITY...BLADEN...BLUE HILL...BURR OAK...CAMBRIDGE... CAMPBELL...CENTRAL CITY...CLAY CENTER...DESHLER...EDGAR... ELWOOD...EXETER...FAIRFIELD...FAIRMONT...FRANKLIN...FULLERTON... GENEVA...GENOA...GRAND ISLAND...HARVARD...HASTINGS...HEBRON... HILDRETH...HOLDREGE...JEWELL...KEARNEY...KENSINGTON...MANKATO... MINDEN...NELSON...ORLEANS...OSCEOLA...OXFORD...PHILLIPSBURG... PLAINVILLE...POLK...RED CLOUD...SHELBY...SMITH CENTER... ST. PAUL...STOCKTON...STROMSBURG...SUPERIOR...SUTTON AND YORK.
The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471937, 5471938, 5471939.